Alert archive / Utah / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 63, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 3, 2015, 3:00 PM MDT for Garfield County, Utah. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2015, 3:00 PM MDT (21:00 UTC)
- Expired
- Aug 3, 2015, 3:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Garfield County, UT
The radar
The Cedar City radar (KICX), 160 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
963 WUUS55 KSLC 032100 SVRSLC UTC017-032145- /O.NEW.KSLC.SV.W.0063.150803T2100Z-150803T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 300 PM MDT MON AUG 3 2015 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL GARFIELD COUNTY IN UTAH... * UNTIL 345 PM MDT * AT 258 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21 MILES SOUTHEAST OF BOULDER... OR 26 MILES EAST OF ESCALANTE...AND MOVING EAST AT 10 MPH. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL GARFIELD COUNTY...BUT WILL CROSS THE FAR SOUTHERN PORTIONS OF CAPITOL REEF NATIONAL PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3763 11115 3779 11124 3795 11094 3766 11081 TIME...MOT...LOC 2058Z 244DEG 7KT 3775 11112 $$ LC
1 follow-up statement
365 WWUS55 KSLC 032122 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 322 PM MDT MON AUG 3 2015 UTC017-032145- /O.CON.KSLC.SV.W.0063.000000T0000Z-150803T2145Z/ GARFIELD UT- 322 PM MDT MON AUG 3 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR SOUTH CENTRAL GARFIELD COUNTY... AT 320 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 22 MILES SOUTHEAST OF BOULDER...OR 29 MILES EAST OF ESCALANTE...MOVING NORTHEAST AT 10 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL GARFIELD COUNTY...BUT WILL CROSS THE SOUTHERN PORTIONS OF CAPITOL REEF NATIONAL PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3763 11115 3779 11124 3795 11094 3766 11081 TIME...MOT...LOC 2120Z 244DEG 7KT 3777 11107 $$ LC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 9:57 AM MDT, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 3, 9:57 AM MDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 957 AM MDT MON AUG 3 2015 .SYNOPSIS...A LOW PRESSURE SYSTEM WILL SLOWLY THROUGH NORTHERN UTAH TODAY. A DRIER SOUTHWESTERLY FLOW WILL FOLLOW FOR MIDWEEK...THOUGH A WEAK UPPER LEVEL DISTURBANCE WILL SCRAPE ACROSS THE NORTHERN SECTIONS OF THE FORECAST AREA. MOISTURE MAY RETURN LATE IN THE WEEK. && .DISCUSSION...A MOIST TROUGH IS PUSHING THROUGH NORTHERN UTAH AND SOUTHWEST WYOMING THIS MORNING...WITH WIDESPREAD STRATIFORM RAINFALL ACROSS THE AREA. WHILE RAIN RATES HAVE GENERALLY BEEN LOW...THE RAINFALL HAS BEEN STEADY IN MANY LOCATIONS...WITH TOTALS OVER THE LAST 12 HOURS GENERALLY 0.2-0.5 INCHES IN MANY NORTHERN LOCATIONS...AND IN EXCESS OF ONE INCH ACROSS SOME OF THE HIGHER TERRAIN. THIS STORM WILL CONTINUE TO LIFT NORTHWARD THROUGH THE DAY...WITH STEADY RAINFALL LIKELY EXITING THE UTAH/IDAHO BORDER THROUGH THE EVENING HOURS. AS THIS WAVE SLOWLY CLEARS THE WASATCH FRONT THROUGH THE AFTERNOON...CONDITIONS BEHIND THE WAVE SHOULD BE FAIRLY STABLE AND SUBSIDENT...AND THE SUN COULD EVEN COME OUT DURING THE LATTER HALF OF THE AFTERNOON. AS FOR THE SOUTHERN HALF OF UTAH...A SIGNIFICANTLY DRIER AIRMASS HAS MOVED INTO THE AREA BEHIND THE TROUGH...WITH PRECIPITABLE WATER VALUES DROPPING TO NEAR 0.5 INCHES. THAT SAID...THERE STILL LOOKS TO BE ENOUGH INSTABILITY TO ALLOW FOR ISOLATED TO WIDELY SCATTERED SHOWERS TO POP UP THROUGH THE AFTERNOON...ESPECIALLY ACROSS THE CENTRAL THIRD OF THE STATE. UPDATED THE FORECAST EARLIER THIS MORNING TO INCREASE POPS AND REMOVE THE MENTION OF LIGHTNING ACROSS THE NORTH THROUGH THE MORNING...AS WELL AS FILL IN MENTIONABLE POPS ACROSS THE SOUTH FOR THE AFTERNOON TO ACCOUNT FOR THE LINGERING INSTABILITY. ALSO ADDED SOME DETAIL TO THE AFTERNOON HOURS TO ILLUSTRATE THE QUICKLY DECREASING POPS ACROSS THE WASATCH FRONT THROUGH THE LATER AFTERNOON HOURS. && .AVIATION...RAIN WILL CONTINUE TO IMPACT THE SLC TERMINAL THROUGH AT LEAST 18Z...WITH CEILINGS LIKELY REMAINING AROUND 6-7KFT IN THE STEADY RAINFALL. RAIN SHOULD PUSH NORTH OF THE TERMINAL BETWEEN 19Z AND 22Z...AND CEILINGS WILL RAISE SIGNIFICANTLY THROUGH THIS TIME. WINDS ARE EXPECTED TO REMAIN NORTHWESTERLY THROUGH AT LEAST 01Z...BUT THERE REMAINS A 20 PERCENT CHANCE THAT WINDS COULD SWITCH BACK TO THE SOUTH BETWEEN 17Z AND 21Z AS THE LOW PRESSURE SYSTEM REMAINS TO THE NORTH. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 3, 4:55 AM MDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 455 AM MDT MON AUG 3 2015 UTZ001>016-019>021-517-518-WYZ021-041100- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 455 AM MDT MON AUG 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A BAND OF RAIN WITH POSSIBLE EMBEDDED THUNDERSTORMS WILL LIFT SLOWLY NORTHWARD THROUGH THE NORTHERN HALF OF UTAH AND SOUTHWEST WYOMING AS THE DAY PROGRESSES. A PERIOD OF MODERATE RAINFALL CAN BE EXPECTED WITH THE CORE OF THE BAND. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN UTAH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER SURGE OF MOISTURE WILL BE POSSIBLE FROM LATE FRIDAY INTO SATURDAY...WITH SHOWERS AND THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:02 PM MDT | Flash Flood Warning | SLC | Kane | 7 hr |
| Aug 3, 2:27 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 33 min |
| Aug 3, 3:11 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 4 hr |
| Aug 3, 3:40 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 4 hr |
| Aug 3, 3:45 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, San Juan | 60 min |
| Aug 3, 4:50 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 40 min |
| Aug 3, 4:58 PM MDT | Special Weather Statement | SLC | Wayne | 32 min |
| Aug 3, 5:20 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 25 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.